Hail, Marquette
- When
- July 6, 4:44 PM EST
- Where
- Marquette County, Skandia
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.383, -87.233
Quarter sized hail was reported.
A warm front that moved across the Upper Peninsula touched off afternoon and evening thunderstorms that produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A warm front that moved across the Upper Peninsula touched off afternoon and evening thunderstorms that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 6, 3:27 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 427 PM EDT SUN JUL 6 2003 MAIN FCST CONCERN IS TSRA/SVR WX TNGHT AND MON. 19Z WV IMAGERY SHOWED CONTINUED ZONAL FLOW ACROSS THE NORTHERN TIER OF THE U.S.. MAIN INTEREST IS UPR LOW/SHRTWV OVER S SASKATCHEWAN. THIS SHRTWV HAS INDUCED A 1004 MB SFC LOW AT THE SE END OF LAKE WINNIPEG WITH A WARM FRONT EXTENDING TO WAWA ONTARIO PER 18Z SFC ANALYSIS. THE COLD FRONT ASSOCIATED WITH THE LOW STRETCHED SW TO ANOTHER LOW IN NE CO. DECENT TEMPERATURE CONTRAST ON BOTH SIDES OF FRONT AT 850MB WITH A TEMP OF 21C AT BIS COMPARED TO 08C AT GGW PER 12Z RAOBS. WARM ADVECTION MAINLY NEAR THE COLD FRONT AS MCV TO ITS E OVER S WI PREVENTING IT FROM GOING INTO MI. MCV RIDING ALONG WARM FRONT FROM THE LOW IN CO TO CHICAGO. SFC DWPT FIELD SIMILAR TO 850MB WITH UPR 60S DWPTS ALONG COLD FRONT AND TO THE S OF THE MCV...WITH LOW 60S DWPTS OVER UPR MI. THESE DWPTS...COMBINED WITH CURRENT TEMPERATURES IN THE MID 80S YIELDING CAPES AROUND 1500 J/KG PER RUC SNDGS. ALSO...OUTFLOW BOUNDARY FROM MCV TO THE S AND THE INSTABILITY AIDING IN THE ISOLATED -TSRA PRESENT OVER N WI/S CNTRL UPR MI PER 19Z KMQT RADAR LOOP. WL FOLLOW 12Z ETA FOR FORECAST AS GFS IS FAIRLY SIMILAR. TONIGHT...LAKE BREEZES WHICH HAVE JUST FORMED BEGINNING TO PUSH INLAND...THUS EXPECT A FEW MORE HOURS FOR ISOLATED -TSRA TO DEVELOP. ONCE THE SUN GOES DOWN THESE WL DISSIPATE. AFTER THAT...POTENTIAL EXISTS FOR NOTHING TO HAPPEN THE REST OF THE NIGHT. 850MB LLJ REDEVELOPS OVER IA THIS EVNG WHICH WL HELP INDUCE AN MCS OVER SRN MN AROUND MIDNIGHT. CORFIDI VECTORS POINT TO THE MCS DIVING SE TOWARDS DUBUQUE AND MADISON. THEREFORE THIS MCS WL NOT AFFECT UPR MI. AS FOR THE DYNAMICS...SHRTWV OVER SASKATCHEWAN MOVES NE TO ABOUT 100 MILES NW OF RED LAKE ONTARIO BY 12Z MON. 850MB THETA-E RIDGE ALONG FRONT PLUS A 20-30KT JET WILL KEEP BEST AREAS OF CONVECTION IMMEDIATELY ALONG THE COLD FRONT AND NORTH OF THE WARM FRONT IN ONTARIO. THIS LEAVES UPR MI SPLIT INBETWEEN THE TWO SYSTEMS. IN FACT NEGATIVE THETA-E ADVECTION AT 850MB OCCURS FROM 00Z TO 09Z. WITH LACK OF UPR JET SUPPORT...DIFFLUENT FLOW AT 500MB AND ABOVE DISCUSSION OF WHERE THE CONVECTION IS DEVELOPING AND HEADING...WL REMOVE CHANCE OF -TSRA OVERNIGHT FROM THE CENTRAL U.P.. FAR W MAY SEE SOME -TSRA BY SUNRISE ALONG THE FRONT...BUT THESE WL PROBABLY BE DIMINISHING DUE TO LACK OF LLJ SUPPORT AND DAYTIME HEATING. MON...EXPECT A FEW -TSRA IN THE WRN U.P. ALONG THE FRONT AS MENTIONED ABOVE...BUT THEN CNVCTN MAY OCCUR AGAIN IN THE AFTN. THE COLD FRONT...ALONG WITH THE MID TO UPR 60S DWPTS ALONG IT...REACHES A MQT-IMT LINE AT 18Z...THEN TO MUNISING-MNM LINE AT 21Z PER 12Z ETA FCST. MAY HAVE SOME BKN MID CLOUDS TOMORROW MRNG FROM THE CNVCTN BEFORE THEY DISSIPATE...BUT TEMPS WL WARM QUICKLY SINCE LOWS WL ALREADY START OFF AROUND 65. WITH 850MB TEMPS OF 17C...LOOKING FOR HIGHS AHEAD OF THE FRONT AROUND 85. 950MB WINDS ARE 15 TO 20 KTS...BUT ALONG THE FRONT WHERE THE PRESSURE GRADIENT IS WEAKER...LAKE BREEZES SHOULD STILL DEVELOP. STEEP LAPSE RATES BTWN 850-700MB (8 C/KM) COMBINED WITH NO CAP AND CAPE UPWARDS OF 3500 J/KG WL CONTRIBUTE TO RAPID DEVELOPMENT OF TSRA ONCE CNVGC ALONG THE FRONT BEGINS. SVR WX IS POSSIBLE WITH WIND BEING THE MAIN THREAT AS A 60 KT JET AT 500MB MOVES ACROSS THE FRONT. 0-6KM SHEAR OF 40-50KT WL ALSO AID IN STORM ORGANIZATION. HAIL COULD OCCUR TOO AS WBZ ARE AROUND 9.6 KFT. BEHIND THE FRONT IN THE WRN U.P....CLEARING SKIES COMIBNED WITH STRONG WESTERLY SFC FLOW WL KEEP LAKESHORE AREAS COOL...BUT IN THE INTERIOR WHERE 850MB TEMPS ARE AROUND 14C...WOULD NOT BE SURPRISED TO REACH 80. MON NIGHT...SUBSIDENCE BEHIND SHRTWV TROUGH WL KEEP THINGS DRY ACROSS THE CWA. HOWEVER...LLVL MOISTURE BEHIND A SECONDARY COLD FRONT (CAN BE SEEN TODAY IN CNTRL/NRN SASKATCHEWAN) WL MOVE S. PRIND ARE THAT IT WILL REACH NRN LAKE SUPERIOR BY 09Z AND TO THE KEWEENAW PENINSULA BY 12Z. THERE MAY EVEN BE A FEW -SHRA WITH IT AND THE ETA QPF PICKS UP ON IT. WL KEEP A 20 PCNT CHANCE IN OVER LAKE SUPERIOR...BUT EXPECT THAT MOST OF THIS WL DIMINISH BEFORE IT REACHES THE KEWEENAW. SO THE MAJORITY OF THE NIGHT WL BE MOSTLY CLEAR. WESTERLY FLOW WL KEEP LOCATIONS SUCH AS MQT...ESC AND MNM WARMER THAN IMT OR CMX DUE TO DOWNSLOPING. THE FLOW WL ALSO PREVENT A GOOD RADIATION NIGHT DESPITE DWPTS AROUND 50 AND MOSTLY CLEAR SKIES. TUE...SECONDARY COLD FRONT ARRIVES IN ONTONAGON AND MQT BY 18Z AND THEN THROUGH THE U.P. BY 00Z. CLOUD COVER WL MOVE INTO THE U.P. FOLLOWED BY N TO NW WINDS. WITH THE AID OF THE LAKE AND DAYTIME HEATING...EXPECTING THE CLOUD COVER TO BREAK UP. DEFINITELY COOLER THAN MON AS 850MB TEMPS LOWER 8C AND N WINDS DRIVE LAKE AIR INLAND. LOOKING FOR HIGHS NEAR 60 ALONG LAKESHORE TO 72 INLAND...WARMEST IN MNM. TUE NIGHT AND WED...HIGH PRESSURE COMES IN BEHIND THE FRONT AND SETTLES OVER UPR MI. CURRENTLY THIS HIGH RESIDES UP IN NORTHERN MANITOBA WHERE DWPTS ARE IN THE LOW 40S. BETTER RADIATIONAL COOLING NIGHT WITH LIGHT WINDS AND CLEARING SKIES. WL DROP CURRENT FCST LOWS TO 45 TO ACCOUNT FOR THE LOW DWPTS FILTERING IN. NICE BUT COOL DAY SHAPING UP FOR WED WITH THE HIGH OVERHEAD AND DRY AIR. SHOULD SEE SOME DIURNAL CU POP OUT AS TEMPS CLIMB INTO THE UPR 60S...THOUGH COOLER NEAR THE LAKE SUPERIOR SHORE WHERE LAKE BREEZES WL BE ABUNDANT. EXTENDED (THU THROUGH SUN)...MORE UNCERTAINITY TODAY IN REGARDS TO THE PROPOSED RIDGE AND ITS PROGRESSION. 12Z/05 ECMWF PRODUCES A RIDGE...BUT KEEPS THE RIDGE AXIS OVER MT AT 12Z SAT. 00Z GFS ENSEMBLES SIMILAR TO YESTERDAY IN REGARDS TO THE PROGRESSION OF THE RIDGE (RIDGE AXIS OVER MN/WRN LAKE SUPERIOR 00Z SUN) WITH A CONSENSUS THAT 850MB TEMPS WL BE AOA 16C FOR SAT AND SUN. 00Z UKMET LOOKS LIKE THE GFS ENSEMBLES. CANADIAN AND ITS ENSEMBLES INBETWEEN UKMET AND ECMWF. 00Z/06Z GFS RUNS HAVE ONLY WEAK RIDGES AND TURN THE FLOW MORE ZONAL. FOR NOW WL FOLLOW THE GFS ENSEMBLES DUE TO THEIR BETTER CONSISTENCY COMPARED TO THE OTHER MODELS. FOLLOWING THE ENSEMBLES...EXPECT THU TO BE DRY AS HIGH PRES LINGERS. ON FRI...A WARM FRONT WL CROSS IN THE MRNG WHICH MAY COME THROUGH DRY AS MOST OF THE MOISTURE IS IN THE TN VALLEY. EXPECT THAT MOISTURE TO MAKE A RAPID RETURN N AS THE RIDGE IN THE ROCKIES PUSHES E SAT MRNG AND LEE TROUGHING FORMS IN THE PLAINS. THIS MOISTURE/HEAT RETURN WL SET UP A NEW WARM FRONTAL BOUNDARY IN MN/WI LATE SAT...SO WL KEEP A CHANCE OF -TSRA GOING. FOR SUN...AS THE RIDGE AXIS CONTINUES TO PRESS E...THE SYSTEM IN THE PLAINS WL HEAD TOWARDS THE GREAT LAKES...YIELDING ANOTHER CHANCE OF -TSRA. COORD WITH APX AND SPC...THANKS. .MQT...NONE. AJ
MIZ001>007-009>014-084-085-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 438 PM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY WITH THE EXCEPTION OF THE KEWEENAW PENINSULA...LOOK FOR ISOLATED THUNDERSTORMS THIS EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 35 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY EAST OF HIGHWAY M-95. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY PLAN ON THUNDERSTORMS TO BE ONGOING EAST OF A LINE FROM SHINGLETON TO GARDEN CORNERS EARLY MONDAY EVENING...SOME OF WHICH MAY BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Quarter sized hail was reported
Trees and power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330128, 5330129, 5330130.